Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 77, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2010, 11:29 AM MDT for Greeley County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2010, 11:29 AM MDT (17:29 UTC)
- Expired
- May 24, 2010, 12:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 10:46 AM MDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 5.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4352 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:42 AM MDT, 5 hours 47 minutes earlier.
Area forecast discussion, May 24, 5:42 AM MDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
542 AM MDT MON MAY 24 2010
.DISCUSSION...
326 AM MDT MON MAY 24 2010
THE 09Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER CENTRAL COLORADO.
A LARGE UPPER TROUGH CAN BE SEEN ON WATER VAPOR IMAGERY OVER THE
WESTERN CONUS. KGLD RADAR WAS QUIET FOR NOW.
SEVERAL SHORTWAVES WILL SWING THROUGH THE FORECAST AREA THROUGH
WED. THE STRONGEST ENERGY WILL IMPACT THE FA TODAY/TONIGHT.
CAPE OF 2200 J/KG WILL HELP STORMS FIRE ALONG THE DRYLINE WHICH
WILL THEN MOVE EAST ACROSS NORTHWEST KANSAS THIS
AFTERNOON/TONIGHT. HIGH CHANCE POPS LOOK GOOD FOR THIS EVENT. THE
ATMOSPHERE WILL STABILIZE SOME BEHIND THE FRONT DURING THE DAY
TUESDAY. POPS WILL BE NIL FOR TUESDAY SINCE THERE APPEARS TO BE NO
SHORTWAVE ENERGY COMING THROUGH. BY TUESDAY NIGHT ANOTHER WAVE
WILL MOVE THROUGH IN SOUTHWEST FLOW PROVIDING CHANCE POPS. ONE
MORE WAVE WILL AFFECT THE AREA ON WEDNESDAY WITH QUIET WEATHER WED
NIGHT BEHIND THE EXITING WAVE.
THE WIND ADVISORY STILL LOOKS GOOD AS THE SURFACE PRESSURE
GRADIENT TIGHTENS UP TODAY. THIS ADVISORY WILL COVER THE ENTIRE
FA. SEE DETAILS BELOW.
MAX TEMPERATURES WILL STILL BE WARM TODAY BUT WILL FALL OFF A FEW
DEGREES BEHIND THE FRONT ON TUE/WED. MIN TEMPERATURES WILL BE IN
THE 40S/50S.
FS
&&
.AVIATION...
542 AM MDT MON MAY 24 2010
FOR THE 12Z TAFS...STRONG WIND EXPECTED TODAY AS LOW DEEPENS OVER
NORTHEAST COLORADO. WIND WILL DECREASE AROUND SUNSET AS THE LOW
SHIFTS INTO THE NORTHERN PLAINS. LARGE HAIL AND DAMAGING WIND ARE
ALSO EXPECTED TODAY WITH SOME OF THE THUNDERSTORMS. A FRONT WILL
MOVE THROUGH THE AREA BY LATE EVENING BRINGING THUNDERSTORMS TO AN
END AT BOTH KMCK AND KGLD. SKIES WILL CLEAR AND WIND WILL BE LIGHT
NORTHWEST.
FS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 7 PM MDT
/8 PM CDT/ THIS EVENING FOR KSZ001>004-013>016-027>029-041-
042.
NE...WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 7 PM MDT
/8 PM CDT/ THIS EVENING FOR NEZ079>081.
CO...WIND ADVISORY FROM 9 AM THIS MORNING TO 7 PM MDT THIS EVENING
FOR COZ090>092.
&&Hazardous weather outlook, May 24, 10:45 AM MDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON MAY 24 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT MON MAY 24 2010 /1145 AM CDT MON MAY 24 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST COLORADO AND SOUTHWEST KANSAS BY LATE THIS MORNING. AS THE DAY PROGRESSES...THESE STORMS WILL MOVE NORTHWARD INTO THE TRI-STATE REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS BUT TORNADOES WILL ALSO BE POSSIBLE THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS WILL OCCUR TUESDAY AND WEDNESDAY. SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND. OF COURSE DANGEROUS LIGHTNING OCCURS WITH EVERY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, May 24, 7:17 AM MDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 AM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG 6 N WESKAN 38.95N 101.96W
05/23/2010 WALLACE KS CO-OP OBSERVER
POWER LINES DOWN 5.5 MILES NORTH OF WESKAN. COTTONWOOD
TREE BLOWN DOWN.
0855 PM TSTM WND DMG 5 E ARAPAHOE 38.86N 102.07W
05/23/2010 CHEYENNE CO CO-OP OBSERVER
LATE REPORT OF POWER LINES DOWN ON HIGHWAY 40...1 WEST OF
STATE LINE. ALSO AT CATTLE FEEDER A CATTLE SHED WAS
DAMAGED.
0855 PM TSTM WND DMG 5 N TOWNER 38.55N 102.07W
05/23/2010 KIOWA CO CO-OP OBSERVER
LATE RPORT OF EQUIPMENT SHED BLOWN OVER.
&&
HENDERSONLocal storm report, May 24, 7:41 AM MDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 AM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG BENKELMAN 40.05N 101.54W
05/23/2010 DUNDY NE CO-OP OBSERVER
LATE REPORT AND ESTIMATED TIME. UP TO 6 IN TREE LIMBS
DOWN AROUND TOWN. TREES UPROOTED AT TOWN PARK.
&&
HENDERSONLocal storm report, May 24, 8:05 AM MDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 AM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 11 S OAKLEY 38.97N 100.85W
05/23/2010 E1.75 INCH LOGAN KS PUBLIC
RELAYED FROM NSSL SHAVE PROJECT
0550 PM HAIL 12 NNW THE MONUMENT ROC 38.93N 100.83W
05/23/2010 E1.00 INCH LOGAN KS PUBLIC
RELATED FROM NSSL SHAVE PROJECT
0630 PM HAIL SSE REXFORD 39.47N 100.74W
05/23/2010 E1.00 INCH THOMAS KS PUBLIC
RELAYED FROM NSSL SHAVE PROJECT
0630 PM HAIL 12 N LEOTI 38.66N 101.36W
05/23/2010 E2.00 INCH WICHITA KS PUBLIC
RELAYED FROM NSSL SHAVE PROJECT
&&
HENDERSONSpecial weather statement, May 24, 11:26 AM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1126 AM MDT MON MAY 24 2010 COZ092-KSZ027-041-241800- CHEYENNE COUNTY-GREELEY-WALLACE- 1126 AM MDT MON MAY 24 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... WALLACE COUNTY IN WEST CENTRAL KANSAS AND GREELEY COUNTY IN WEST CENTRAL KANSAS... AT 1122 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 15 MILES NORTHEAST OF SHERIDAN LAKE...OR 18 MILES NORTHWEST OF HORACE...AND MOVING NORTH AT 55 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. FOLTZ
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:13 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 62 min |
| May 23, 6:16 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 59 min |
| May 23, 6:26 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas | 64 min |
| May 23, 6:33 PM MDT | Tornado Warning | GLD | Logan, Wallace, Wichita | 26 min |
| May 23, 6:47 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 44 min |
| May 23, 6:49 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 27 min |
| May 23, 6:55 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 65 min |
| May 23, 6:57 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 34 min |
| May 23, 6:59 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 15 min |
| May 23, 7:07 PM MDT | Tornado Warning | GLD | Sherman, Thomas | 20 min |
| May 23, 7:26 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 11 min |
| May 23, 7:34 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 56 min |
| May 23, 7:41 PM MDT | Flash Flood Warning | GLD | Sherman | 3 hr |
| May 23, 7:46 PM MDT | Tornado Warning | GLD | Sherman | 44 min |
| May 23, 8:04 PM MDT | Tornado Warning | GLD | Cheyenne, Sherman | 23 min |
| May 23, 8:17 PM MDT | Tornado Warning | GLD | Cheyenne, Sherman | 58 min |
| May 23, 8:20 PM MDT | Tornado Warning | GLD | Cheyenne | 55 min |
| May 23, 8:32 PM MDT | Flash Flood Warning | GLD | Cheyenne | 6 hr |
| May 23, 8:45 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 14 min |
| May 23, 8:51 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 54 min |
| May 23, 8:51 PM MDT | Tornado Warning | GLD | Wallace | 24 min |
| May 23, 9:07 PM MDT | Tornado Warning | GLD | Cheyenne, Rawlins | 38 min |
| May 23, 9:09 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 51 min |
| May 23, 9:17 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 12 min |
| May 23, 9:50 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 32 min |
| May 23, 9:51 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Decatur, Rawlins, Sheridan, Sherman, Thomas | 39 min |
| May 23, 10:05 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas, Wallace, Wichita | 33 min |
| May 23, 10:29 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 4 min |
| May 23, 10:36 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 39 min |
| May 23, 10:43 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 27 min |
| May 23, 11:00 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wichita | 34 min |
| May 24, 10:28 AM MDT | High Wind Warning | GLD | Cheyenne, Sherman | 7 hr |
| May 24, 11:48 AM MDT | Severe Thunderstorm Warning | GLD | Greeley | 27 min |
| May 24, 12:02 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 43 min |
| May 24, 12:22 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 38 min |
| May 24, 12:42 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 26 min |
| May 24, 12:45 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 30 min |
| May 24, 12:57 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 13 min |
| May 24, 1:01 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 29 min |
| May 24, 1:25 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 15 min |
| May 24, 4:21 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 39 min |
| May 24, 4:57 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 63 min |
| May 24, 5:15 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 60 min |
| May 24, 5:56 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 64 min |
| May 23, 7:03 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 19 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Severe Thunderstorm Warnings in Colorado, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.